Alert archive / Illinois / River Flood Warnings in 2015

River Flood Warning 6, NWS St. Louis, MO

April 8, 2015Fayette County, Illinois

NWS St. Louis, MO issued this river flood warning at Apr 8, 2015, 9:31 PM CDT for Fayette County, Illinois. It took effect at Apr 10, 2015, 4:00 AM CDT. It was in force for 4 days.

The area

The outline as issued.

The facts

Issued
Apr 8, 2015, 9:31 PM CDT (02:31 UTC)
In effect from
Apr 10, 2015, 4:00 AM CDT
Expired
Apr 13, 2015, 4:52 PM CDT
In force
4 days
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

County Fayette County, IL

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kaskaskia River at Vandalia (VNDI2). The gauge peaked at 18.17 ft at Apr 11, 2015, 9:00 PM CDT.

actionminormoderate51015202504/0904/1004/1104/1204/1304/14
Action stage
16 ft
Minor stage
18 ft
Moderate stage
24 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05592500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WGUS43 KLSX 090231
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
931 PM CDT WED APR 8 2015

...The National Weather Service in St. Louis has issued a flood 
warning for the following river in Illinois... 


  Kaskaskia River at 
  
        Vandalia 
  

.This Flood Warning is a result of 0.25-0.50 inches of rain over the past
24 hours and 1.50-1.75 inches possible through Thursday evening...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rains could cause river levels to rise even higher than 
predicted.  The National Weather Service will monitor this developing
situation and issue follow up statements as conditions or forecasts 
change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-100231-
/O.NEW.KLSX.FL.W.0006.150410T0900Z-150413T2152Z/
/VNDI2.1.ER.150410T0900Z.150411T1800Z.150412T2152Z.NO/
931 PM CDT WED APR 8 2015

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  The Kaskaskia River at Vandalia
* From late Thursday night to Sunday afternoon.
* At 9:00 PM Wednesday the stage was 6.3 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast:  The river is forecast to rise above flood stage Friday morning 
  and crest near 23.0 feet Saturday early afternoon. Additional rises
  are possible.
* Impact:  At 23.0 feet...Agricultural levee begins to be slightly 
  overtopped.  No residences are affected at this level.
* Impact:  At 19.2 feet...State Highway J just east of County Road 206
  begins to flood near this height.
* Impact:  At 18.0 feet...Flood Stage.  Minor flooding begins.  
  Unprotected farmland begins to flood.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/09  04/10  04/11  04/12  04/13

Kaskaskia River
  Vandalia        18.0    6.30       7.3   19.0   22.9   21.5   13.3


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$
1 follow-up statement
230 
WGUS83 KLSX 091544
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1044 AM CDT THU APR 9 2015

...The flood warning is cancelled for the following river in Illinois...
 
  
  
                   Kaskaskia River at
                   
                                  ...Vandalia
                                  
                                  

.This Flood Warning is CANCELLED


This product, along with additional weather and stream information, 
is available at http://www.crh.noaa.gov/ahps2/index.php?wfo=lsx.

&&

ILC051-091614-
/O.CAN.KLSX.FL.W.0006.000000T0000Z-150413T2152Z/
/VNDI2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1044 AM CDT THU APR 9 2015

The Flood Warning is cancelled for
  the Kaskaskia River at Vandalia.
* At 10:30 AM Thursday the stage was 6.2 feet.
* Flood stage is 18.0 feet.
* Forecast: The river will crest below flood stage at 14.1 feet Saturday evening.


&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/10  04/11  04/12  04/13  04/14

Kaskaskia River
  Vandalia        18.0    6.23       9.1   13.4   13.9   10.3    7.4


&&


LAT...LON 3903 8910 3903 8906 3885 8909 3879 8919
      3882 8922                       



$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 8, 6:47 PM CDT, 2 hours 44 minutes earlier.

Area forecast discussion, Apr 8, 6:47 PM CDT, 2 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
647 PM CDT Wed Apr 8 2015

.SHORT TERM: (Through Thursday night)
Issued at 342 PM CDT Wed Apr 8 2015

No time for a full and comprehensive discussion this afternoon
due to ongoing severe wx.

Convection is ongoing. Some of it is severe. Sustained afternoon
storms should start to diminish tonight with the loss of daytime
heating. Impressive H7-H5 lapse rates (exceeding 7.5-8 deg C/km)
will help elevated convection continue to bubble, especially
across the eastern Ozarks. Convection should refocus tonight
farther west when the LLJ re-intensifies and then storms should
progress east/northeastward through the CWA tonight. Parameters
remain favorable for severe thunderstorms overnight.

Thunderstorms are expected again on Thursday/Thursday night. Lapse
rates are less impressive compared to today ("only" 7-7.5 deg
C/km), moisture looks similar (mixing ratios around 12-14
g/kg), 0-6km shear will be greater, and there will be a synoptic
scale boundary (cold front) to act as a focused lifting mechanism.
There is also a component of shear perpendicular to the front on
Thursday which suggests that supercells will be the primary mode
for at least part of the time. The key question for svr wx on
Thursday is how quickly the morning convection will move out of
the area. The quicker it moves out, the more the air mass will
destabilize ahead of the front.

PW values at +2SD (1.2-1.4") through Thursday night are similar to
yesterday's values, and it didn't take long for flash flooding to
occur yesterday even without classically training thunderstorms. A
Flash Flood Watch has been issued for a broad corridor in the CWA
which experienced flash flooding yesterday because similar
rainfall amounts are forecast tonight/tomorrow. The Flash Flood
Watch does not correspond with the highest PoP values in the grids
because it is based on the expected impacts if those rainfall
amounts occur instead of being a proxy forecast for where rain is
most likely to occur.

Kanofsky

.LONG TERM:  (Thursday through Next Wednesday)
Issued at 342 PM CDT Wed Apr 8 2015

High pressure builds into the region on Friday. Look for cooler
temperatures especially early Saturday morning when the surface
high will be nearly overhead at 12z. Depending on how quickly the
dew points drop off, there could be some fog on late Friday
night/early Saturday morning given the recent rainfall and light
winds. The first half of the weekend looks dry. Temperatures start
to warm back up on Saturday and Sunday when winds turn southerly
around the back side of the aforementioned high pressure center. A
warm front passes through the area on Sunday and this will
accelerate the warmup. Thunderstorms are possible next week due to
various combinations of LLJ/wmfnt interactions and shortwave
passages.

Kanofsky

&&

.AVIATION:  (For the 00z TAFs through 00z Thursday Evening)
Issued at 642 PM CDT Wed Apr 8 2015

Active pattern to continuie through through Thursday when a cold
front will move through late afernoon to evening. Next round of
thunder moving into COU and will be in UIN about 02z. Models
trying to bring in another round overnight. Timing is an extimate
at best.

Specifics for KSTL: Next batch of thunderstorms will arrive by
02z, perhaps a bit quicker based on latest radar images. The
question will another round come in as the models suggest closer
toward morning. Can't argue with it at this point although timing
is an "estimate". Final round will come though in advance of the
cold front, most likely after 20z.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLASH FLOOD WATCH through Thursday afternoon FOR Boone MO-
     Callaway MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-
     Jefferson MO-Moniteau MO-Montgomery MO-Osage MO-St. Charles
     MO-St. Francois MO-St. Louis City MO-St. Louis MO-Ste.
     Genevieve MO-Warren MO-Washington MO.

IL...FLASH FLOOD WATCH through Thursday afternoon FOR Bond IL-Clinton
     IL-Fayette IL-Madison IL-Marion IL-Monroe IL-Randolph IL-
     St. Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Apr 8, 3:55 PM CDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
355 PM CDT WED APR 8 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
355 PM CDT WED APR 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE REGION TONIGHT. SOME
OF THE STORMS COULD PRODUCE SEVERE WEATHER INCLUDING LARGE
HAIL...DAMAGING WIND GUSTS OVER 58 MPH...AND ISOLATED TORNADOES.

HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT. A FLASH FLOOD WATCH HAS
BEEN ISSUED FOR AREAS WHICH ARE LIKELY TO EXPERIENCE FLASH
FLOODING IF THEY RECEIVE BETWEEN 1 AND 3 INCHES OF RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE...ARE LIKELY OVER
MUCH OF THE AREA ON THURSDAY AND THURSDAY EVENING.

THE CHANCE FOR THUNDERSTORMS RETURNS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

KANOFSKY

In the hours before

Local storm report, Apr 8, 9:07 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
907 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      4 SW ST. MARY           37.84N  90.00W
04/08/2015                   STE. GENEVIEVE     MO   LAW ENFORCEMENT

            A PORTION OF HIGHWAY N NEAR MINNITH ROAD WAS WASHED OUT
            DUE TO FLASH FLOODING FROM SALINE CREEK.

&&

CORRECTED REMARKS

GOSSELIN
Local storm report, Apr 8, 9:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
908 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     FLASH FLOOD      1 E PARK HILLS          37.85N  90.51W
04/08/2015                   ST. FRANCOIS       MO   LAW ENFORCEMENT

            HIGHWAY O CLOSED DUE TO RUNNING WATER BEHIND MINERAL
            AREA COLLEGE DUE TO KOEHN CREEK.

&&

GOSSELIN
Local storm report, Apr 8, 9:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
909 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 PM     HAIL             2 WNW MEHLVILLE         38.51N  90.35W
04/08/2015  M0.25 INCH       ST. LOUIS          MO   BROADCAST MEDIA

            PEA SIZE HAIL AND HEAVY RAIN AT TESSON FERRY AND 270.
            REPORT FROM KTVI.

&&

KANOFSKY
Local storm report, Apr 8, 9:20 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
920 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             OAKVILLE                38.44N  90.32W
04/08/2015  E0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GOSSELIN
Local storm report, Apr 8, 9:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
921 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0916 PM     FLOOD            VILLA RIDGE             38.47N  90.88W
04/08/2015                   FRANKLIN           MO   TRAINED SPOTTER

            SLEEPY HOLLOW MOBILE HOME PARK IS FLOODED WITH UP TO 2
            FEET OF WATER. THE FIRE DEPARTMENT IS ON THE SCENE
            ASSISTING RESIDENTS. THIS IS THE SAME TRAILER COURT THAT
            FLOODED YESTERDAY.

&&

FUCHS
Local storm report, Apr 8, 9:22 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT WED APR 08 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     HAIL             MEHLVILLE               38.50N  90.32W
04/08/2015  E0.50 INCH       ST. LOUIS          MO   TRAINED SPOTTER

&&

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 6:10 AM CDTAreal Flood AdvisoryLSXCalhoun, Jersey, Macoupin, Madison, Monroe, Saint Clair4 hr
Apr 9, 4:48 PM CDTSevere Thunderstorm WarningLSXAdams27 min
Apr 9, 5:19 PM CDTSevere Thunderstorm WarningLSXPike41 min
Apr 9, 5:43 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Pike32 min
Apr 9, 6:04 PM CDTSevere Thunderstorm WarningLSXCalhoun, Greene, Jersey, Madison41 min
Apr 9, 6:35 PM CDTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin, Madison55 min
Apr 9, 6:55 PM CDTSevere Thunderstorm WarningLSXJersey35 min

Nearby

River Flood Warnings in Illinois, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.